Menstrual Migraines getting worse

I am currently being treated for daily tension headaches, as well as menstrual cycle related migraines. The current treatment for the tension headaches is working well. Physical therapy 2xs per week, as well as 2xs/day home exercises, and a mild muscle relaxer to help the physical therapy be more effective (I started those a month after initial PT as it was not entirely effective). I have found many days of relief in a row from this treatment. It takes time, and work on my part.

I also suffer from Menstrual migraines and they are getting worse. I have had sporadic migraines throughout my life, but the last 2 yrs these specific migraines have come more often and with greater intensity. I am 37, enough years/months away from menopause to need to find some relief. I have tried oils, watching my diet (I even ate completely clean this last month and had probably my second worst to date) My neurologist suggested I try magnesium oxide and B2 (I would prefer to not take meds with awful side effects, I am a full-time student and mother of two) as I have tried sumatriptan and it barely works if at all and leaves me feeling like I have a vice on the base of my skull. It has been 3 months of supplements and a month of trying maxalt quick dissolves with still no relief. This is what I have been experiencing 2-3 days before menses starts, I can feel it in the right base of my skull and behind my right eye. The day before it escalates, quickly and overwhelming. Usually for two days I am unable to do much at all, and what I can do is completely in a fog of pain. I do not get nauseated, but I have blurred vision, and feel heavy and when it peaks I can not make sentences or make sense of what others are saying. The only relief is sleep, but when I awaken it has not passed. Then 2-3 days after my menses starts I can feel the pain begin to retreat but if I am not careful with every movement and the light it can escalate again. Also I am groggy, confused and clumsy. I can't concentrate. Then by day 5-7the pain is gone, the nagging in the base of my skull is no more, but I am still groggy and find it difficult to concentrate for days after. I can not imagine going through another 120+ months of this. Any suggestions?

4 Replies

  • Hi. I am so sorry to hear that you are feeling like this. However, I know the feeling well and was told many years ago now, that the menopause would sort out my migraines. I entered it last year and it finally does seem to be happening. (little dance by me)!

    However, I remember feeling as despondent as you, when they told me this. I didn't know how I was going to go 20-30 years of migraines, each time my period arrived. I tried so many things, including 2 artificial menopauses, many different drugs, including medical ones and non-medical ones. You name the alternative treatment, I tried it.

    The only thing that helped me, was when I signed up for the Botox trial 10 years ago. For me, it didn't cure my migraines but it made them so less intense.

    Maybe this might help you too?

    Hope you feel better soon!

  • I have started taking feverfew as I bad migraines caused by my hormones Isince I have taken these I don't get many they have been great

  • I found that running - just 0.5miles a day really helped me with my migraines - wasn't a question of exercise but the type of exercise for me - as do plenty of other exercise but it might be worth giving exercises of various forms a try to see if one works for you.

    My headaches got really bad in my 30s - the running started sometime in my 40s and I went from having about 5 migraine less days a month to having about 5 migraine days (for me it was both times my hormones changes so it could be worse :)) though I was lucky in as much as mine responded quite well to rizatriptan in relatively small doses (1/4 of a wafer .... and now I seem to need 1/8 of a wafer as anything more seems to make it worse - and for me that means nausea and spasms that affect the whole of my gut).

    My migraines got a worse again in my late 40s/early 50s and that turned out to be because I was B12 deficient so it may be worth asking to get your B12 and your folate (B9) levels checked to ensure that these aren't a problem.

    Don't take 'normal' as an indication that B12 is okay but ask for the results - the test that is done isn't a very good indicator and people can have symptoms of B12 - which are wide spread in terms of systems they affect because the body uses it for a lot of things - although the lab labels the result as 'normal' - anything under 450-500 if you have symptoms warrants further investigation though it can be quite difficult to get that through to doctors. It isn't a rare condition but awareness in the medical profession is poor to say the least.

    A list of symptoms, just in case anything on it rings a bell that seemed unrelated, can be found here


    B12 needs B9 to be metabolised and if B9 is low then the body will convert B6 to B9 ... and B6 deficiency can cause headaches.

    There aren't any harmful side-effects from supplementing B12 but I'd recommend making sure it has been tested first as supplementing (and you would need to supplement in high doses as general cause is an absorption problem - unless you are a vegetarian with very little by way of cheese or fortified cereals in your diet - in which case it could be diet).

    The only harmful effect from B9 is masking anaemias that can occur in a couple of conditions - notably B12 deficiency.

    Artificial B6 needs to be approached with care - high doses on a regular basis have resulted in neurological problems - though they generally go away when the supplementation stops there have been some documented cases where they didn't - the danger dosage appears to be 100mg daily over few months.

    When I got my B12 levels correct I found I was having problems with headaches again which I resolved by taking some low levels of B6 as well as supplementing B9 and that seems to have done the trick.

    Really hope that you find solutions that work for you.

  • Hi , you story sounds similar to mine . My menstrual migraines would always leave me in bed for days , pain 10 , and then continue for days after . I have to say since going on ceralle pill. taken with no break and being on a preventative - nortriptyline I have got them under control . You don't talk about a prevention tablet . I have not been taken to bed with a really bad one for a long time but still fighting the daily ( could be tension) headaches . I'm doing excercises like you but it's a struggle . I'm interested to know what relaxant you take ? My pain is at the base of the head and behind my eyes not like a true migraine and it goes on for days with no rest also very painful shoulders & neck . Sound similar?

You may also like...